Phenobarbital induced erythroderma: a case report
Keywords:Antiepileptic drugs, Convulsions, Corticosteroids, Drug-induced hypersensitivity, Erythroderma, Naranjo’s adverse drug reaction probability scale, Probable, Phenobarbital, Seizures
Phenobarbital (PHB) (International Non-proprietary Name) or Phenobarbitone (British Approved Name) is a long acting barbiturate and the most widely used anti-seizure medication globally. Fever, skin reactions, limb edema, and drug-induced hypersensitivity have been reported in children because of various drugs, mainly aromatic antiepileptic drugs such as phenytoin, PHB, carbamazepine, and primidone. The skin reactions differ in severity and range from a mild maculopapular erythema to exfoliative dermatitis. A 2-month-old male baby was brought to the dermatology out-patient department with complaints of redness and scaling all over the body (erythroderma) after 2-3 weeks of PHB treatment for convulsions. PHB was stopped, and corticosteroids (topical and systemic) were started. The baby improved over a period of 2 weeks. According to Naranjo’s adverse drug reaction probability scale, the causality relation between erythroderma and PHB was found to be a probable one.
Kwan P, Brodie MJ. Phenobarbital for the treatment of epilepsy in the 21st century: a critical review. Epilepsia. 2004;45(9):1141-9.
Ilangaratne NB, Mannakkara NN, Bell GS, Sander JW. Phenobarbital: missing in action. Bull World Health Organ. 2012;90(12):871-871A.
Barefoot SW, Callway JL. Exfoliative dermatitis due to phenobarbital: report of a case with recovery. Ann Intern Med. 1943;18(1):105-10.
Wilson DC, Jester JD, King LE Jr. Erythroderma and exfoliative dermatitis. Clin Dermatol. 1993;11(1):67-72.
Okoduwa C, Lambert WC, Schwartz RA, Kubeyinje E, Eitokpah A, Sinha S, et al. Erythroderma: review of a potentially life-threatening dermatosis. Indian J Dermatol. 2009;54(1):1-6.
Akhyani M, Ghodsi ZS, Toosi S, Dabbaghian H. Erythroderma: a clinical study of 97 cases. BMC Dermatol. 2005;5:5.
Yigit S, Korkmaz A, Sekerel B. Drug-induced hypersensitivity syndrome in a premature infant. Pediatr Dermatol. 2005;22(1):71-4.
Sharma G, Govil DC. Allopurinol induced erythroderma. Indian J Pharmacol. 2013;45(6):627-8.
Bech-Thomsen N, Thomsen K. Ofuji’s papuloerythroderma: a study of 17 cases. Clin Exp Dermatol. 1998;23(2):79-83.
Pruszkowski A, Bodemer C, Fraitag S, Teillac-Hamel D, Amoric JC, de Prost Y. Neonatal and infantile erythrodermas: a retrospective study of 51 patients. Arch Dermatol. 2000;136(7):875-80.